Gloria Hagopian, RN, EdD
Abramson Cancer Center of the University of Pennsylvania
Last Modified: October 24, 2006
During each treatment, radiation passes through the skin located in the
treatment field. It is likely that there will be some reaction to the
skin that will begin to occur during the second week of treatment. You
may notice that your skin is red, irritated, peeling, tanned, or appears
to be sunburned. Skin reaction may be greater in people who have fair
skin. Tere are many measures that you can take in order to protect your
Wash with lukewarm water and gently pat the skin dry. If it is
necessary to use soap, use a mild one such as Dove.
Do not apply any deodorant, perfume, cologne, aftershave, lotion or
powder to the skin in the treatment field. These substances may contain
metals that could increase the reaction to your skin. Your doctor may
order certain bland ointments for dryness and itching, such as Vitamen
A, Aquafor, or hydrocortisone. If your Doctor has ordered an ointment,
do not apply it before your treatment.
Avoid shaving the hair in the treatment field. If you must shave,
use an electric razor.
Do not rub or scratch the skin. Keep your nails short.
Do not use adhesive tape or bandaids on the skin in the treatment
Avoid tight-fitting clothes. Wear soft fabrics such as cotton. Do
not use harsh laundry detergents like Dreft or Brax.
Do no swim in salt water or chlorinated pools while undergoing
Do not use hot water bottles, ice bags, heating pads, or heating
lights on the skin in the area being treated.
Avoid exposing the skin in the treatment field to the sun. Wear #15
(or more) sunscreen on the treated skin.
Folds of skin are more likely to be irritated. Also remember to
check the exit site (the other side of your body).
The skin reaction may increase until about seven days after your last
treatment and then begin to go away. The skin will always be a little
thinner and dryer. It may be more prone to infection and breakdown.
Protect it with sunscreen in the summer.
Mar 7, 2011 - Cigarette smoking during radiation therapy for head-and-neck cancer is associated with a worse clinical outcome, according to a study published in the Feb. 1 issue of the International Journal of Radiation Oncology*Biology*Physics.